Practical considerations must guide response assessment, toxicity management with immunotherapy
NEW YORK — Clinicians who use immunotherapy to treat patients with cancer must keep several practical considerations in mind with regard to response assessment and toxicity management, according to a presenter at HemOnc Today New York.
“In terms of response, the benefit of immunotherapy may occur after initial progression, and responses can be durable after stopping therapy,” Sanjiv S. Agarwala, MD, professor of medicine at St. Luke’s Cancer Center and Temple University, said during his presentation. “Toxicities may be delayed and unpredictable, and their management absolutely requires a team approach.”
Immunotherapy is associated with heterogenous response patterns.
“One of the things we had to learn as we evolved into immuno-oncology as a treatment modality is that our traditional way of understanding response is not always accurate,” Agarwala said. “With chemotherapy, you’d give two cycles and if it wasn’t highly stable or shrinking by RECIST criteria, it wasn’t working. With immunotherapies, there are different patterns of what eventually may be a response.”
Agarwala outlined four distinct response patterns associated with favorable OS:
- Response in baseline lesions;
- Stable disease with a slow decline in tumor volume;
- Response after an initial increase in tumor volume; and
- Tumor volume reduction after emergence of new lesions.
Pseudoprogression — when the nature of antitumor response creates the appearance of disease progression, either through tumor growth or appearance of new lesions — is uncommon, accounting for 5% to 10% of progressive disease cases.
“Antitumor activity may appear to be delayed compared to response times associated with cytotoxic therapies,” Agarwala said. “Patients may experience response after the appearance of progressive disease. Development of progressive disease should be confirmed prior to discontinuation of therapy. Development of small lesions in the presence of other responsive lesions may be clinically insignificant.”
Agarwala also emphasized that, with immunotherapy, stable disease is a good outcome.
“We talk about the cliché of making cancer a chronic disease like diabetes, and we seem to be doing that,” Agarwala said. “The longest follow-up I had in my clinic, going on over 10 years or longer, of immunotherapy-treated patients with melanoma are all having stable disease. These are not complete responses. This is a whole new paradigm.”
Agarwala also highlighted key considerations in toxicity recognition and management.
“The immune system is powerful and can affect many different pathways,” he said. “Any organ system can be involved and, when you have a patient receiving immunotherapy and something weird happens, my philosophy is it’s because of the drug until proven otherwise.”
Affected pathways can include the hepatic, renal, endocrine, respiratory, gastrointestinal and neuromuscular systems, as well as the skin.
“Those of us in the oncology field like me who have completely forgotten our internal medicine have to learn all this again, or at the very least make some good friends,” Agarwala said. “I chose the latter approach. I made friends with an endocrinologist, neurologist, pulmonologist and even an ophthalmologist who I can call and get the patient in the same day, which is not something you’d normally be able to do.”
Rates of grade 3 or grade 4 toxicities “that matter” are around 10% for PD-1 monotherapy, and slightly higher for combination therapies.
“The bad news is, it’s not exactly predictable,” Agarwala said.
The toxicity of immune-related adverse events differ depending on tumor type. For example, melanoma is associated with increased incidence of colitis or skin rash; patients with non-small cell lung cancer typically are more likely to develop dyspnea and pneumonitis; and bladder cancer is associated with increased incidence of urinary tract infections.
“Prompt recognition of potentially severe immune-related adverse events improves outcomes,” Agarwala said. “Early diagnosis and aggressive systemic corticosteroids are key to prevent life-threatening consequences.”
Agarwala summarized strategies for management of key immune-related adverse events, such as:
- Colitis and enteritis (grade 1 or grade 2) — Rule out other causes (eg, bacterial or parasitic); treat symptomatically with antidiarrheals, fluids and electrolyte supplementation; do not use corticosteroids unless persistent; and follow closely for resolution.
- Colitis and enteritis (grade 3 or grade 4) — Discontinue therapy; assess duration, magnitude and symptomatology to determine need for hospitalization; use high-dose corticosteroids with a slow taper over 8 to 12 weeks; and consider infliximab treatment if the condition persists for more than 72 hours.
- Dermatitis — Patients should be advised to use moisturizers. Grade 1 cases may be treated with topical therapies. Patients with grade 2 cases should be checked weekly for improvement, and a consideration can be made to hold immunotherapy. Topical emollients, medium- to high-strength topical steroids and oral antihistamines also can be used. In grade 3 or higher cases, immunotherapy should be held or discontinued until the condition improves to grade 1. Topical emollients, oral antihistamines and high-strength topical steroids can be used, and systemic corticosteroids should be considered.
- Hepatitis — Liver function test elevations may be associated with hepatotoxicity symptoms, such as jaundice, right upper quadrant pain or vomiting, or they may be asymptomatic. Liver function tests must be performed prior to administration of each dose of checkpoint inhibitors.
Patients with liver function test levels that are more than three to five times the upper limit of normal require close monitoring. Therapy should be held and intensified monitoring should include labs twice a week. Re-imaging should be considered, as should corticosteroid therapy in persistent cases. If patients have liver function test results five times the upper limit of normal or total bilirubin more than three times upper limit of normal, therapy should be permanently discontinued and they should undergo intensified monitoring, with labs every 1 to 3 days until resolution. High-dose steroids should be administered, and if liver function test levels decrease, treatment can be converted to oral steroids. If there is no improvement after 3 days, mycophenolate 1 gram by mouth twice daily should be added.
Agarwala emphasized the need to monitor for rare side effects, such as cardiac or neurologic effects.
“The patient is your ally here,” he said. “If they don’t tell you what’s going on between cycles, you will not know. Also, some patients don’t want to tell you about side effects because they figure they’re responding and they can handle it, but you really need to tell them to tell you early. With many of these adverse effects, there is a huge difference between intervening today and in intervening tomorrow or the day after.” – by Mark Leiser
Agarwala SS. Practical considerations for immunotherapy: Response assessment and toxicity management. Presented at: HemOnc Today New York; March 8-10, 2018; New York.
Disclosure: Agarwala reports no relevant financial disclosures.